Drought, Bollinger
- When
- May 18, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bollinger forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
One of the warmest and driest Mays on record worsened the rare spring drought over southeast Missouri. At Cape Girardeau, spring of 2012 was the driest spring on record.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One of the warmest and driest Mays on record worsened the rare spring drought over southeast Missouri. At Cape Girardeau, spring of 2012 was the driest spring on record. Only 5.25 inches of rain fell from March through May. The month of May was the second driest on record. Only 0.79 inch fell at Cape Girardeau in May. By the end of May, the drought was severe in the extreme southeast Missouri counties of New Madrid and Mississippi. Moderate drought conditions existed elsewhere to the south of the Perryville area. Soils continued to dry out, and topsoil moisture deficits began to be reported. Pasture land rapidly deteriorated. Streamflows were running below normal by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 10:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1138 PM CDT THU MAY 17 2012 .UPDATE... ISSUED AT 1138 PM CDT THU MAY 17 2012 THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 124 PM CDT THU MAY 17 2012 LOOK FOR AN UPPER LEVEL HIGH PRESSURE SYSTEM TO BUILD OVER THE REGION FOR THE REST OF THE WEEK...KEEPING THINGS MAINLY RAINFREE AND TEMPS ABOVE NORMAL. AFTER A BRIEF AND MINOR COOL DOWN WITH LOWER HUMIDITY AT MOST LOCATIONS TODAY...TEMPS AND HUMIDITY WILL BEGIN TO INCREASE AGAIN FRI/SAT AS SFC HIGH PRESSURE SCOOTS OVER TO THE EAST COAST...AND OUR WINDS BECOME MORE SLY. IN FACT...90 DEGREES OR SO IS NOT OUT OF THE QUESTION IN SOME LOCATIONS BY SAT AFTN. ONLY FLY I CAN POSSIBLY SEE IN THE DRY OINTMENT WOULD COME FRI AFTN AS THE WEAK SFC FRONT THAT HAS STALLED TO OUR SOUTH RETURNS AS A WEAK WARM FRONT. THIS SFC TROF STILL LOOKS MOISTURE STARVED WITH NO MID/UPPER SUPPORT...SO LEFT OUT RAIN CHCS AGAIN THIS PACKAGE. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 124 PM CDT THU MAY 17 2012 MAINLY DRY WEATHER FORECAST FOR SUNDAY...AS AN UPPER LOW OVER THE SOUTHEAST U.S. AND TROF MOVING ACROSS THE NORTHERN U.S. KEEP A RIDGE OVER THE OHIO VALLEY REGION. CANNOT RULE OUT ISOLATED HEAT OF THE DAY CONVECTION. BUT CHANCES TOO LOW TO INCLUDE AT THIS TIME GIVEN LOW CONFIDENCE. ECMWF AND GFS CONTINUE TO DIVERGE SOMEWHAT ON THE EVOLUTION OF THE H5 PATTERN MONDAY THROUGH WEDNESDAY. THE GFS REMAINS MORE PROGRESSIVE WITH THE UPPER TROF...BRINGING IN CHANCES OF CONVECTION A BIT SOONER (SUNDAY NIGHT)...AND DEPARTING MOST OF THE ACTIVITY EAST OF THE REGION BY MONDAY NIGHT. THE ECMWF CONTINUES TO BE SLOWER AND HOLDS CONVECTIVE CHANCES OFF TIL MONDAY. THE MODEL ALSO WANTS TO CUT OFF A LOW OVER THE MID MISSISSIPPI VALLEY REGION...WHICH MAY RESULT IN A LINGERING CHANCE OF CONVECTION THROUGH MID WEEK. WE CONTINUE TO FAVOR THE ECMWF SLIGHTLY...BUT NOT BY MUCH GIVEN THE GFS HAS SHOWN SOME PERSISTENCE AS WELL. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL THROUGH THE LONG TERM PORTION OF THE FORECAST. USED A BLEND OF MEX AND HPC NUMBERS FOR HIGHS AND LOWS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1138 PM CDT THU MAY 17 2012 SURFACE HIGH PRESSURE WILL CONTINUE TO IMPACT THE REGION THROUGH THE PERIOD. LIGHT EAST WINDS WILL VEER TO THE SOUTHEAST AND REMAIN LIGHT DURING THE DAY FRIDAY. IT APPEARS THAT 60 DEGREE DEWPOINTS ARE LURKING JUST SOUTHEAST OF KPAH AND KOWB THIS EVENING...AND SHORTLY AFTER THE WINDS BECOME SOUTHEAST THAT MOISTURE SHOULD OVERSPREAD ALL SITES. MOST GUIDANCE SEEMS TO BE UNDERDOING THE MOISTURE RETURN FRIDAY. THE MORE MOIST GUIDANCE IS HINTING AT SOME CONVECTIVE POTENTIAL...MAINLY NEAR KPAH LATE IN THE AFTERNOON...AND THEN AT KEVV AND KOWB LATE FRIDAY EVENING. COVERAGE IS LIKELY TO BE QUITE ISOLATED IF ANYTHING DEVELOPS AT ALL...SO WILL NOT HAVE ANY MENTION IN THE TAFS AT THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...MEFFERT LONG TERM....DH AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 335 AM CDT THU MAY 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-180845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 335 AM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE NEXT SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382856, 382857, 382858, 382859, 382860, 382861, 382862, 382863, 382864, 382865.